Montana, 2013Flooding in Montana, May 31, 2013
May 31, 2013 · NWS GGW · 2 events in 2 counties and zones
A prolonged period of enhanced surface mosture streaming into eastern Montana from east to west combined with a short-wave disturbance to produce high rainfall rates across the area over multiple days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of enhanced surface mosture streaming into eastern Montana from east to west combined with a short-wave disturbance to produce high rainfall rates across the area over multiple days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 31, 2:08 AM MST, 4 hours 57 minutes earlier.
Area forecast discussion, May 31, 2:08 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
308 AM MDT FRI MAY 31 2013
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
STACKED SURFACE AND UPPER LOW ARE OVER THE DAKOTAS AT 09Z. THIS
LOW WILL MOVE SLOWLY EAST TODAY AND START WEAKENING AS THE LOW
FILLS IN. DEEP MOISTURE FROM THE GULF OF MEXICO WILL CONTINUE TO
BE FED INTO THE SYSTEM TODAY AND EASTERN MONTANA WILL REMAIN IN
THE WRAP AROUND MOISTURE. WILL MAINTAIN CURRENT FLOOD WATCH AS
MORE MODERATE TO HEAVY RAIN IS EXPECTED ON TOP OF THE WIDESPREAD
ONE TO FIVE INCHES OF RAIN THAT HAS OCCURRED SO FAR FROM THIS
EVENT. NORTHERLY WINDS HAVE INCREASE ENOUGH ON THE BACK SIDE OF
THIS LOW THAT A LAKE WIND ADVISORY FOR FORT PECK LAKE IS NEEDED
FOR TODAY.
THIS LOW WILL FINALLY DRIFT FAR ENOUGH EAST EITHER THIS AFTERNOON
OR EVENING THAT DRIER AIR WILL START ADVECTING INTO NORTHEAST
MONTANA FROM THE NORTH. HIGH PRESSURE WILL BUILD INTO THE FORECAST
AREA TONIGHT WHICH WILL END THE RAIN AND GRADUALLY CLEAR SKIES.
WITH THE MOSTLY CLEAR SKIES MAINLY IN THE NORTH AND SOGGY
GROUND... FOG WILL LIKELY FORM OVERNIGHT.
HIGH PRESSURE AND UPPER RIDGE WILL BRING A DRY DAY ON SATURDAY
WITH LIGHT WINDS AND MOSTLY SUNNY SKIES. THE MOSTLY CLEAR SKIES
WILL CONTINUE SATURDAY NIGHT. WITH THE SUN...TEMPERATURES WILL BE
10 TO 20 DEGREES WARMER THAN TODAY.
THE NEXT UPPER LOW/TROUGH MOVES THROUGH THE PACIFIC NORTHWEST ON
SUNDAY. WITH THE RIDGE MOVING TO THE EAST...SOUTHWEST FLOW ALOFT
WILL DEVELOP IN THE AFTERNOON. NORTHEAST MONTANA SHOULD STAY DRY
MOST OF THE DAY BUT THE ATMOSPHERE MAY GET UNSTABLE ENOUGH IN THE
AFTERNOON FOR A THUNDERSTORM ESPECIALLY IN THE WEST. WILL MENTION
A CHANCE OF THUNDERSTORMS THERE FOR SUNDAY AFTERNOON. FORRESTER
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE LONG TERM FORECAST PERIOD BEGINS AS NORTHEAST MONTANA IS FACED
WITH YET ANOTHER WET PERIOD THANKS TO UPPER LEVEL TROUGH AND LOW
PRESSURE SYSTEM EMERGING FROM THE NORTHERN ROCKIES ONTO THE
NORTHERN HIGH PLAINS. MODEL CONSENSUS INDICATING THAT IT COULD BE
SIGNIFICANT ENOUGH TO PUT DOWN AT LEAST ANOTHER FULL INCH OF RAIN,
ESPECIALLY ACROSS OUR WESTERN AND NORTHERN ZONES.
THANKFULLY...THIS WOULD BE THE AREA NOT IMPACTED FULLY BY THE
RECENT 4-INCH PLUS AMOUNTS OF RAINFALL THIS WEEK. THIS WILL TAKE
ITS OWN SWEET TIME MOVING THROUGH THE REGION AND WILL NOT ALLOW
FOR A BREAK UNTIL WEDNESDAY EVENING WHEN SHORT WAVE RIDGING SLIDES
INTO THE AREA FROM THE WEST.
THURSDAY AND BEYOND...MODEL SOLUTIONS DIVERGE QUITE SIGNIFICANTLY
WITH THE GFS HOLDING ONTO THIS RIDGING PATTER FOR SOME TIME WHILE
THE EC AND THE GEM INDICATE ANOTHER WET TROUGH FROM THE NORTHWEST.
FORECAST CONFIDENCE DECREASES FOR THIS TIME PERIOD.
FOR THE MOST PART...TRIED TO FINE TUNE POPS GIVEN STRONGER MODEL
AGREEMENT AND CONSISTENCY BEFORE THURSDAY. TEMPERATURES WILL BE A
BIT COOLER THAN AVERAGE. BMICKELSON
&&
.AVIATION...
MVFR TO IFR CONDITIONS ARE EXPECTED THROUGH MOST OF THE TAF CYCLE
AS WIDESPREAD RAIN SHOWERS MOVE THROUGH THE AREA. EMBEDDED POCKETS
OF HEAVY RAIN MAY CAUSE BRIEF LIFR CONDITIONS. NORTHERLY WINDS
WITH SPEEDS OF 15 TO 20 KTS AND HIGHER GUSTS WILL PERSIST THROUGH
THE TAF CYCLE. BY THE END OF THIS TAF PERIOD...SKIES WILL FINALLY
BREAK UP AND ALLOW VFR CONDITIONS TO RETURN AS THE RAIN DIMINISHES
FROM NORTH TO SOUTH THROUGH THE REGION. BMICKELSON
&&
.HYDROLOGY...
RAIN FALLS TOTALS HAVE BEEN BETWEEN 3 AND 5 INCHES OVER
GARFIELD...PRAIRIE AND PETROLEUM COUNTIES AND 1 TO 3 INCHES
ELSEWHERE FROM THIS EVENT. WITH ANOTHER DAY OF HEAVY RAIN
POSSIBLE...WILL MAINTAIN THE FLOOD WATCH FOR THE ENTIRE AREA. RAIN
WILL DIMINISH FROM NORTH TO SOUTH ACROSS THE AREA THIS AFTERNOON
AND EVENING. WITH GROUND NOW APPROACHING SATURATION...RUN OFF WILL
INCREASE TODAY.
THERE ALSO ONGOING AREAL FLOOD WARNINGS FOR SOUTHERN PHILLIPS...
NORTHERN PETROLEUM... SOUTHERN MC CONE AND MOST OF GARFIELD
COUNTIES. RISING WATER IS OCCURRING ON THE MUSSELSHELL RIVER WHICH
IS NEAR FLOOD STAGE AS OF 09Z... LITTLE AND BIG DRY CREEKS AND
FLATWILLOW CREEK BASED ON AVAILABLE GAGE READINGS.
MAY NEED TO EXPEND THE AREA BEING COVERED BY FLOOD WARNINGS THIS
MORNING GIVEN THE RAIN THAT HAS OCCURRED.
PLEASE KEEP IN MIND THE RIVER FORECASTS INCLUDE AN EXTENDED PERIOD
OF PRECIPITATION FORECASTS (120 HOURS OF QPF) AND THE HIGH LEVELS
ARE A LOW CONFIDENCE FORECAST.
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH THIS AFTERNOON FOR CENTRAL AND SOUTHEAST
PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...DAWSON...
EASTERN ROOSEVELT...GARFIELD...MCCONE...NORTHERN PHILLIPS...
NORTHERN VALLEY...PETROLEUM...PRAIRIE...RICHLAND...SHERIDAN...
SOUTHWEST PHILLIPS...WESTERN ROOSEVELT...WIBAUX.
LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...GARFIELD...MCCONE...PETROLEUM.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, May 31, 2:44 AM MST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
344 AM MDT FRI MAY 31 2013
MTZ018>020-024-025-027-059-061-062-010000-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-WIBAUX-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
344 AM MDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON. A SLOW
MOVING LOW PRESSURE SYSTEM WILL CONTINUE TO BRING WIDESPREAD RAIN
TO NORTHEAST MONTANA THROUGH THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-021>023-026-060-010000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-PRAIRIE-SOUTHWEST PHILLIPS-
344 AM MDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING REMAINS IN EFFECT TODAY FOR PARTS OF SOUTHERN
PHILLIPS... NORTHERN PETROLEUM... WESTERN PRAIRIE AND MOST OF
GARFIELD COUNTIES.
A FLOOD WATCH REMAINS IN EFFECT TODAY. A SLOW MOVING LOW PRESSURE
SYSTEM WILL CONTINUE TO BRING WIDESPREAD RAIN TO NORTHEAST MONTANA
TODAY.
A LAKE WIND ADVISORY IS IN EFFECT UNTIL 9 PM THIS EVENING FOR FORT
PECK LAKE. LOOK FOR NORTH WINDS 15 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 31, 6:07 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
707 AM MDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM HEAVY RAIN 12 S VIDA 47.66N 105.49W
05/31/2013 M2.30 INCH MCCONE MT PUBLIC
RAINFALL TOTAL SINCE 10 AM THURSDAY
&&
JBLocal storm report, May 31, 6:10 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
710 AM MDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM HEAVY RAIN 9 NNW MARSH 47.00N 105.02W
05/31/2013 M2.65 INCH DAWSON MT TRAINED SPOTTER
EVENT TOTAL RAINFALL SINCE WEDNESDAY...ALSO MEASURED 1.33
INCHES IN THE PAST 24 HOURS
&&
JBLocal storm report, May 31, 6:19 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
719 AM MDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM HEAVY RAIN 2 W GLENDIVE 47.11N 104.76W
05/31/2013 M1.94 INCH DAWSON MT TRAINED SPOTTER
24 HOUR RAINFALL TOTAL
&&
JBLocal storm report, May 31, 6:57 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
757 AM MDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 8 SSW FLAXVILLE 48.70N 105.24W
05/31/2013 M1.65 INCH DANIELS MT PUBLIC
RAINFALL TOTAL SINCE YESTERDAY AFTERNOON
&&
JBLocal storm report, May 31, 7:02 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
802 AM MDT FRI MAY 31 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HEAVY RAIN 3 ENE WHATLEY 48.17N 106.46W
05/31/2013 M1.25 INCH VALLEY MT TRAINED SPOTTER
1.25" AT 7 AM THIS MORNING HEAVY RAIN
DURATION 24 HOURS
&&
IRIS SYSTEMLocal storm report, May 31, 7:03 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
803 AM MDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 3 SE GLASGOW 48.17N 106.59W
05/31/2013 M1.29 INCH VALLEY MT PUBLIC
24 HOUR RAINFALL
&&
JBFlood, McCone
- When
- May 31, 7:05 AM MST
- Where
- McCone County, 7 mi WNW of Brockway to 6.7 mi WSW of Circle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 47.350, -105.900
McCone county dispatch reported that part of Beauty Valley Road (a gravel road) was washed out due to run off from the heavy rainfall. Location is about 16 miles WSW of the town of Circle.
Flood, Richland
- When
- May 31, 9:15 AM MST
- Where
- Richland County, 28.72 mi NW of Enid to 26.98 mi NW of Enid
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 48.033, -105.150
Trained spotter reported water flowing over a 35-foot stretch of county road 149 at a depth of about 2 inches. Location is about 6 miles SE of Poplar.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 31, 201321 deaths · 35 injured · $1.3 million · EF3 · 76 events
- Tornadoes and Flash Flooding in Missouri, May 31, 20139 injured · $60 million · EF3 · 27 events
- Tornadoes and Hail in Illinois, May 31, 2013EF3 · 14 events
- Rip Current in Florida, May 31, 20131 death · 1 event
- Rip Current in Florida, May 31, 20131 death · 1 event
- Tornadoes and Flash Flooding in Illinois, May 31, 2013$1.1 million · EF1 · 38 events
- Tornadoes and Hail in Oklahoma, May 31, 20132 injured · $154,000 · EF1 · 36 events
- Tornado and Damaging Wind in Tennessee, May 31, 2013$208,000 · EF1 · 2 events
- Hail in Iowa, May 31, 2013$62,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, May 31, 2013$55,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Minnesota, May 31, 2013$30,000 · 1.75 in hail · 16 events
- Flood in Wyoming, May 31, 2013$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453194, 453197.